What were the findings?
The researchers observed that the 5-HT2A antagonists were 45 times more often reported to give joint ADRs when compared to the older serotonin reuptake inhibitors. The ADRs typically observed included joint pain, swelling and limitation of function. Of the 3 anti depressant drugs, Mianserin appeared to be the most associated with joint related adverse reactions.
So what should the consumer do?
Well, it is too early to panic and more studies are definitely required. For the individual who has no arthritic/joint problems and is taking these drugs, just watchful waiting may be the best choice. For the individual who has worsening joint pain while on an anti depressant, perhaps a change of an antidepressant may help. In any case, discuss the issue with your health professional because there may not be any other alternative anti depressant for you. The choice will come down to joint pains or feeling melancholy all day.
Arthritis Rheum 2009; 61:1322-1327.